Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 4, NWS Salt Lake City, UT

February 8, 20234 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Feb 8, 2023, 3:29 AM MST for 4 counties in Utah. It took effect at Feb 8, 2023, 2:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2023, 3:29 AM MST (10:29 UTC)
In effect from
Feb 8, 2023, 2:00 PM MST
Expired
Feb 9, 2023, 3:27 AM MST
In force
13 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Duchesne County, UT, Emery County, UT, Sevier County, UT

The radar

The Grand Junction radar (KGJX), 233 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 10.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WWUS75 KSLC 081029
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
329 AM MST Wed Feb 8 2023

UTZ114-120-090000-
/O.NEW.KSLC.WI.Y.0004.230208T2100Z-230209T1100Z/
Western Uinta Basin-Castle Country-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
and Emery
329 AM MST Wed Feb 8 2023

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM MST
THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Uinta Basin and Castle Country.

* WHEN...From 2 PM this afternoon to 4 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
474 
WWUS75 KSLC 082122
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
222 PM MST Wed Feb 8 2023

UTZ114-120-091100-
/O.CON.KSLC.WI.Y.0004.000000T0000Z-230209T1100Z/
Western Uinta Basin-Castle Country-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
and Emery
222 PM MST Wed Feb 8 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MST THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Western Uinta Basin and Castle Country.

* WHEN...Until 4 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
429 
WWUS75 KSLC 091027
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
327 AM MST Thu Feb 9 2023

UTZ114-120-091130-
/O.CAN.KSLC.WI.Y.0004.000000T0000Z-230209T1100Z/
Western Uinta Basin-Castle Country-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
and Emery
327 AM MST Thu Feb 9 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased across the area, thus the Wind Advisory has
been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 7, 4:10 PM MST, 11 hours 19 minutes earlier.

Area forecast discussion, Feb 7, 4:10 PM MST, 11 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
410 PM MST Tue Feb 7 2023

.SYNOPSIS...A quick moving winter system grazes the region
Wednesday, with high pressure building in behind it for the end of
the work week. Another system will potentially impact the area over
the weekend, but details remain a bit murky.

&&

.SHORT TERM (Through 12Z/5AM Thursday)...Fairly quiet conditions
across the region this afternoon under the influence of shortwave
ridging, evident via GOES-W WV imagery. With the ridging,
forecast region remains devoid of precipitation, with most
locations seeing fairly light winds as well. Additionally, largely
seeing temperatures a bit nearer to climatological normal.
Ridging will begin to flatten in advance of an approaching
shortwave trough overnight, but still expecting another night of
mostly benign weather with temps pretty near climatological
normal. One exception will be another night with fog potential in
a few sheltered/snow covered northern valleys, though once again
will have potential to see clouds limit radiational cooling and
temper the fog or yield more of a low stratus.

By Wednesday, will start to feel the effects of a digging shortwave
trough which will graze the forecast region while driving an
associated cold frontal boundary south through the day. Snow chances
will begin to increase in northern Utah by Wednesday morning, with
chances then becoming maximized over the northeast quarter of the
forecast region during the afternoon into the evening as the cold
front pushes through. Given the quick nature of the system and
lack of more appreciable deep moisture, total snow accumulations
remain light, with still little more than T-0.5" along portions of
the Wasatch Back, around 1-2" for northern mountains, and peak
amounts of around 4-7" for the Bear River Range where best
combination of ingredients looks to manifest. That said, the fast
flow associated with the system along with maybe even some
steepening surface lapse rates and associated low end low level
instability will yield at least some potential for snow squalls
before precipitation chances diminish. Thinking from roughly the
Wasatch Back along the I-80 corridor into southwest Wyoming will
see best chance, and as such, anyone planning on commuting in the
area will want to be aware of the potential for rapidly changing
conditions (gusty winds and very low visibility) associated with
snow squalls. In addition to the aforementioned, the signal
remains for a period of gusty downslope winds through northwest to
southeast oriented canyons, particularly into Castle Country,
following the passage of the cold front. With numbers once again
coming in near criteria, wind headlines may be considered if
confidence further increases in subsequent forecast cycles.
Otherwise, behind the cold front colder air once again sweeps into
the region, knocking temperatures downward for Thursday morning
lows.

.LONG TERM (After 12Z/5AM Thursday)...Long term forecast period will
feature an active wavetrain pattern with multiple troughs forecast
for the region, one largely dry, and one with much greater potential
for widespread precipitation.

In the wake of our more recent storm system that is expected to
begin moving east of the area by Thursday morning, modest northerly
flow across the area, combined with a north-south oriented pressure
gradient, will help to force potentially strong winds through the I-
15 corridor between Cedar City and St. George. Current guidance
shows the associated H7 frontal boundary sliding a bit further to
the east of the area, which would only provide a short period of
aligned flow to support higher end winds (>45mph gusts) through the
morning. Will continue to monitor trends in how the models resolve
the progression of the 700mb front, but would at least expect to see
some wind gusts in excess of 30-35 mph in the surrounding areas. In
addition, we may continue to see elevated winds in the western Uinta
Basin and Castle Country regions. Similarly to the uncertainty with
flow alignment for the Washington County gap wind potential, flow
alignment will likely begin to taper off for the Uinta Basin and
Castle Country area which will allow for a solid decrease in wind
speeds Thursday morning.

Following the passage of the trough, mid-level ridging will build
into the area Thursday through Friday, helping to build surface high
pressure and stable conditions area-wide. 700mb temperatures will
see in increase in concert with the ridge axis building overhead
into Friday, allowing for a return of short-lived inversion
conditions. By Friday afternoon, the axis of this mid-level ridge
will translate east of the region, increasing mid and upper level
moisture ahead of the next trough. Mixing should be increased as
broad subsidence shifts east of the region, however, increased cloud
cover may limit solar insolation and thus decrease chances for
better afternoon mixing. As is with most inversion setups, valley
haze may potentially accumulate along the western Utah valleys
Thursday through Saturday.

Heading further into the weekend, ensemble guidance remains
consistent with introducing a splitting trough over the Western U.S.
With no strong connection to Pacific moisture, it looks like this
storm system will be largely dry across much of Utah. I wouldn't
rule out a few isolated snow showers across the higher terrain of
northern and central Utah, but, for the most part, the most notable
influence of this will be an increase in cloud cover and a slight
weakening of inversion conditions.

The good news is that ensemble guidance is in pretty solid agreement
on introducing a much deeper, colder trough into the Western U.S.
by mid-week next week, where ~90% of ensembles support some flavor
of a trough over the West. In general, ~60% of ensembles are favoring
widespread precipitation across Utah and southwest Wyoming, with the
remaining 40% going a bit drier. That said, nearly all members from
the GEFS and EPS suite are showing accumulating precipitation
potential for Salt Lake City and Logan. Further south into Cedar
City and St. George, there is not as much potential. So the biggest
uncertainties at this point look to be the areal extent of
precipitation, amounts, and the precipitation types.

&&

.AVIATION...KSLC...VFR conditions will prevail through the
overnight hours, with increasing high level cloud cover. Light
diurnally driven winds will prevail, with light north winds
transitioning to light southerly flow around 03Z.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
throughout the overnight period across Utah and southwest Wyoming
with increasing cloud cover. There is potential for fog development
in the Cache Valley, however, upper cloud cover is likely to inhibit
this potential. Otherwise, light diurnally driven flows will prevail
across all terminals.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Warthen
LONG TERM...Webber
AVIATION...Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.